Open Access
Translator Disclaimer
January, 1980 Invariant Tests for Means with Covariates
John Marden, Michael D. Perlman
Ann. Statist. 8(1): 25-63 (January, 1980). DOI: 10.1214/aos/1176344890


We consider the problem of testing a hypothesis about the means of a subset of the components of a multivariate normal distribution with unknown covariance matrix, when the means of a second subset (the covariates) are known. Because of the possible correlation between the two subsets, information provided by the second subset can be useful for inferences about the means of the first subset. In this paper attention is restricted to the class of procedures invariant under the largest group of linear transformations which leaves the problem invariant. The family of tests which are admissible within this class is characterized. This family excludes several well-known tests, thereby proving them to be inadmissible (among all tests), while the admissibility (among invariant tests) of other tests is demonstrated. The powers of the likelihood ratio test LRT, the $D^2_{p+q} - D^2_p$ test, and the overall $T^2$ test are compared numerically; the LRT is deemed preferable on the basis of power and simplicity.


Download Citation

John Marden. Michael D. Perlman. "Invariant Tests for Means with Covariates." Ann. Statist. 8 (1) 25 - 63, January, 1980.


Published: January, 1980
First available in Project Euclid: 12 April 2007

zbMATH: 0454.62049
MathSciNet: MR557553
Digital Object Identifier: 10.1214/aos/1176344890

Primary: 62C07
Secondary: 62C10 , 62C15 , 62H15 , 62H30 , 62J10

Keywords: admissible tests , Bayes tests , complete class , covariates , invariant tests , likelihood ratio test , multivariate normal distribution

Rights: Copyright © 1980 Institute of Mathematical Statistics


Vol.8 • No. 1 • January, 1980
Back to Top